Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 12, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 14, 2017, 9:57 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2017, 9:57 AM CDT (14:57 UTC)
- Expired
- Aug 14, 2017, 7:22 PM CDT
- In force
- 9 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067 WHUS43 KDLH 141457 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 957 AM CDT MON AUG 14 2017 MNZ037-WIZ001-150100- /O.NEW.KDLH.BH.S.0012.170814T1457Z-170815T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 957 AM CDT MON AUG 14 2017 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ HUYCK
1 follow-up statement
678 WHUS43 KDLH 150022 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 722 PM CDT MON AUG 14 2017 MNZ037-WIZ001-150130- /O.CAN.KDLH.BH.S.0012.000000T0000Z-170815T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 722 PM CDT MON AUG 14 2017 ...BEACH HAZARDS STATEMENT IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE BEACH HAZARDS STATEMENT. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 14, 6:52 AM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 14, 6:52 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Duluth MN 652 AM CDT Mon Aug 14 2017 .UPDATE... Issued at 642 AM CDT Mon Aug 14 2017 Updated aviation section below for 12Z TAF TAF issuance. && .SHORT TERM...(Today through Tuesday) Issued at 347 AM CDT Mon Aug 14 2017 An upper level short wave with a closed mid level circulation, will cross Minnesota this morning, and then into northwest Wisconsin this afternoon as the mid level circulation opens into a trof. Several embedded impulses will accompany this system and have increased pops across much of the area as a result. Even though there is some instability suggested by the models, cloud cover may affect the overall potential for thunder. Regardless, do have a mention of thunder over portions of northwest Wisconsin this afternoon. The greatest potential for thunder will be over northern St. Louis east through northern Lake and Cook counties which each of the models agree upon. Thermodynamic profiles do not support any mention of hail, nor excessive rain. Monday evening finds the short wave moving through the eastern portion of the Wisconsin forecast area before departing. No change was made to the prior forecast in the early evening as a result. Brought the pops down for the rest of the evening. No thunder is expected as instability is diurnally driven. Elsewhere, upper level and surface ridging are arriving from the west with a clearing sky. As the high settles overhead late tonight, expect fog to develop and affect much of the region and linger until 14Z/9am Tuesday. A dry day is expected Tuesday as the ridging remains over the area. The models are trying to flatten the upper ridge in the afternoon with an approaching short wave trof. However, moisture is lacking and thus a rain free day. .LONG TERM...(Tuesday night through Sunday) Issued at 347 AM CDT Mon Aug 14 2017 Tuesday night-Wednesday night a potent upper level shortwave and associated surface low moves across the upper midwest, bringing a period of showers and a few thunderstorms to the forecast area. Models are fairly consistent in depicting that this feature will affect our area, but the strength and track of the low vary a lot between models and over the last few runs. That said though, have raised pops between 09Z Wednesday through 12Z Thursday over the consensus to depict this greater confidence in this event happening. The GFS looks overamplified aloft and too strong and too far north with the surface low, so am favoring a more moderated solution between the ECMWF and NAM solutions. Since I am favoring a more southerly solution to the surface low, have reduced the thunder somewhat. Thursday the precipitation chances slowly ramp down as the system moves off to the east. Beyond Thursday there are some pretty large differences in the synoptics of the forecast. By Thursday evening the general pattern of low pressure system just to our east and ridging over the west coast/Rockies is fairly consistent. However, the GFS has a potent secondary shortwave moving out of the Rockies that is much weaker in the ECMWF. Over the following 24-36 hours the GFS ramps this feature up into a fairly strong system that moves a surface low across the mid Mississippi River valley that just does not exist on the ECMWF. This makes a pretty big difference in the models by Saturday, producing large uncertainties in the forecast beginning on Friday and continuing through the weekend and early next week. Have stuck with the consensus forecast for now, and will have to wait and see on how these features resolve in the next few days. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 642 AM CDT Mon Aug 14 2017 An area of low pressure over eastern South Dakota as of issuance time will move east across southern Minnesota and Wisconsin today and tonight. It will bring chances for showers and perhaps a few thunderstorms to the area with MVFR ceilings and visibilities. The MVFR ceilings will move southeast out of the area this afternoon and evening as the low pressure system moves farther away from the area. High pressure will build into the area tonight, causing skies to clear and winds to become light and variable. With recent rainfall, fog is expected to develop after 05z, with IFR visibilities possible after 09z. LIFR visibilities are also possible, but have left out for now as cloud cover could reduce this possibility. && .PRELIMINARY POINT TEMPS/POPS... DLH 67 53 74 57 / 70 0 0 30 INL 76 52 79 57 / 0 0 0 30 BRD 70 53 75 60 / 20 0 10 70 HYR 67 51 77 58 / 80 10 0 30 ASX 69 53 75 56 / 90 10 0 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...LE SHORT TERM...GSF LONG TERM...LE AVIATION...LE
Hazardous weather outlook, Aug 14, 4:09 AM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 409 AM CDT Mon Aug 14 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 409 AM CDT Mon Aug 14 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon over northern St. Louis county east through northern Lake and Cook counties, as well as in northwest Wisconsin, mainly south of Highway 77. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Wednesday and Wednesday evening across portions of the Northland. Thunderstorms are also possible Friday and Saturday. Severe weather is not anticipated at this time. However, heavy rainfall is possible Wednesday afternoon and evening, and may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed today or tonight. LSZ121-140>148-151030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 409 AM CDT Mon Aug 14 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional rounds of thunderstorms are forecast during the upcoming week. The best chance of thunderstorms is Wednesday and Wednesday night. Thunderstorms are also possible Friday and Saturday. Severe weather is not expected at this time. GSF/LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:52 PM CDT | Special Weather Statement | DLH | 38 min |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.